This month, Michael H. Kroll, MD, advises on switching a patient with a history of deep-vein thrombosis (DVT) from warfarin to an oral thrombin inhibitor.
A 50-year-old patient who is currently on warfarin for a second DVT in his leg was referred to me for consultation. At age 26, he had extensive right knee surgery to repair a torn meniscus; subsequently, at age 42, he was found to have unprovoked right-extremity DVT and treated with warfarin for five years. The patient had a heterozygous factor V Leiden abnormality and was also found to have a lupus anticoagulant. He was off anticoagulation for three years and subsequently developed an unprovoked DVT on the left side below the knee. He restarted anticoagulation, but wishes to switch from warfarin to an oral thrombin inhibitor.
Should I have concerns about using an oral thrombin inhibitor – possibly for another 35 years – in this patient?
EXPERTS MAKE THE CALL
The information about this patient indicates that he needs to be on indefinite anticoagulation. This approach is unequivocally valid if he has a persistent lupus anticoagulant, anti-phospholipid antibody, or anti–beta 2 glycoprotein 1 antibody.
From the point of view of bleeding risk – particularly risk identified in the large atrial fibrillation trials – dabigatran (the oral direct thrombin inhibitor you allude to) and apixaban present the best options in comparison with warfarin and rivaroxaban. Studies conducted with patients with venous thromboembolism corroborate these conclusions about safety with newer agents versus warfarin.
So, I do not share your concern about long-term anticoagulation and would encourage you to switch – with confidence! – to either dabigatran or apixaban. Both drugs are approved for use in a patient like yours and their therapeutic index is likely to be most favorable over the next 35 years!
Disclaimer: ASH does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this article is solely at your own risk.